South Dakota, 2004

Damaging Winds in South Dakota, September 19, 2004

September 19, 2004 · NWS UNR · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 19, 2:00 PM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Sep 19, 2:00 PM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
300 PM MDT SUN SEP 19 2004

.DISCUSSION...20Z SURFACE ANALYSIS PLACES LOW PRESSURE CENTER OVER
WESTERN WYOMING WITH FRONTAL BOUNDARY EXTENDING EAST TO NORTHEASTERN
WYOMING...THEN NORTHEAST INTO NORTHWESTERN NORTH DAKOTA. FRONTAL
BOUNDARY HAD DROPPED SOUTHWARD AS COLD FRONT THIS MORNING...AND IS
CURRENTLY BEING NUDGED BACK TO THE NORTH AS A WARM FRONT AS STRONG
SOUTHERLY WINDS INCREASE LOW LEVEL WARM ADVECTION ACROSS THE REGION.
TIGHT SURFACE PRESSURE GRADIENT WAS PRODUCING VERY WINDY CONDITIONS
ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA THIS
AFTERNOON. WINDY CONDITIONS WILL CONTINUE INTO THE EVENING
HOURS...AND SHOULD GRADUALLY DIMINISH LATE THIS EVENING...FALLING
BELOW ADVISORY CRITERIA BY MIDNIGHT. HAVE CONTINUED WIND ADVISORY IN
THOSE AREAS FOR THIS EVENING.

WATER VAPOR IMAGERY SHOWS JET STREAK HAS ROUNDED THE BASE OF THE
UPPER TROUGH OVER THE WESTERN US AND IS CURRENTLY STEAMING TOWARD
THE NORTHERN PLAINS INCREASING SYNOPTIC LIFT OVER THE AREA AND
LEADING TO A CHANCE OF SHOWERS AND THUNDERSTORMS OVERNIGHT.

IN PREVIOUS MODEL RUNS...THE GFS WAS MOVING THE UPPER TROUGH THROUGH
FASTER THAN THE GFS...NOW ON THE 12Z RUNS...THE ETA IS DIGGING A
CLOSED LOW FURTHER SOUTH THAN THE GFS AND IS SLOWER THAN THE GFS IN
BRINGING THE UPPER TROUGH THROUGH. 12Z ETA SOLUTION WOULD BE WARMER
AND WETTER THAN THE 12Z GFS.

06Z GFS WAS THE CONSENSUS CHOICE OVERNIGHT AND STILL REPRESENTS A
COMPROMISE BETWEEN THE NEW ETA AND GFS RUNS. LOW PRESSURE CENTER
SCOOTS ALONG THE COLD FRONT INTO CENTRAL ND BY 12Z MONDAY...DRAGGING
THE SURFACE BOUNDARY SOUTH AS A COLD FRONT. EXPECT A CHANCE OF TSRA
ALONG THE COLD FROTN AS IT DROPS SOUTH...WITH POPS INCREASING ON
MONDAY NIGHT AS SYNOPTIC SUPPORT INCREASES MID LEVEL FRONTOGENESIS.

MONDAY NIGHT THROUGH WEDNESDAY...HAVEN/T MADE ANY SIGNIFICANT
CHANGES TO THESE PERIODS TO AVOID FLIP FLOPPING AND TO WAIT FOR THE
MODELS TO COME INTO BETTER AGREEMENT. CURRENT THINKING IS THAT THE
UPPER LOW WILL CLOSE OFF OVER THE CENTRAL ROCKIES AND WILL TRACK
SLOWLY NORTHEAST. THE BEST CHANCE OF RAIN WILL BE MONDAY NIGHT AS
ANOTHER LOW MOVES UP COLD FRONT AND LIFTS MOISTURE OVER SFC-700MB
BAROCLINIC ZONE. MUCH COOLER TEMPERATURES ARE EXPECTED WITH READINGS
STRUGGLING OUT OF THE 50S FOR TUESDAY.

THURSDAY THROUGH SUNDAY WILL FEATURE DRY WEATHER AND AND MORE
SEASONABLE TEMPERATURES.

&&

.UNR...WATCHES/WARNINGS/ADVISORIES...
.SD...WIND ADVISORY THIS EVENING FOR SDZ032-043>044-046>047-049.
.WY...NONE.
Hazardous weather outlook, Sep 19, 5:15 AM MST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
615 AM MDT SUN SEP 19 2004

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-201300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
615 AM MDT (715 AM CDT) SUN SEP 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL BE NEAR THE REGION TODAY...PROVIDING THE FOCUS FOR
SHOWER AND THUNDERSTORM ACTIVITY OVER NORTHEASTERN WYOMING AND
WESTERN SOUTH DAKOTA. SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT WILL MOVE THROUGH THE REGION MONDAY CREATING SHOWERS AND
THUNDERSTORMS. SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The Rapid City radar (KUDX), 104 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Custer

When
September 19, 3:30 PM MST
Where
Custer County, 22 mi W of Custer
Measured
65 kt (75 mph) estimated gust
Reported by
PARK/FOREST SERVICE
Coordinates
43.767, -104.033

Thunderstorm Wind, Custer

When
September 19, 4:25 PM MST
Where
Custer County, 8 mi ESE of Custer
Measured
52 kt (60 mph) estimated gust
Reported by
PARK/FOREST SERVICE
Coordinates
43.717, -103.450

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422442, 5422443.